Hello from Hilda to the forum


#1
I have only occasionally posted before and never actually introduced myself.

My husband has now had PD for 12 years and is still only in his mid sixties. Until a year ago he managed his symptoms quite well and was taking stalevo, requip and selegiline and madopar dispersible. As he started getting hallucinations-he started to think I was someone else sometimes and that there were other people around-he has been taken off the dopamine agonist and selegiline over the last year. He has frequent off periods now which hit suddenly and unpredictably. He is probably taking too little medication now but the nurse warns us to be careful with increasing even the stalevo or madopar dispersible as all these drugs can cause hallucinations apparently.

It seems impossible to know how to get a good balance. Would a controlled release sinemet or madopar be as effective or better than stalevo? I would be interested in other peoples' experiences.

I have also recently heard that glutathion is beneficial to PWP and wondered if others have information about this.

I send you all my good wishes.

#2
Hello Hilda

I hope some of the more wiser ones with PD knowledge of the meds we take can give you good advice. Just wishing you a big hello and welcome to the forum.

All the best PB x

#3
Dear Posh Bird

Many thanks for your welcome.

All the best,

Hilda

#4
hello Hilda
it would be interesting to know why the DA and selegeline were stopped. The DA provides a constant base of support (if slow release) and the selegeline extends the usefulness of the levadopa. Cutting off those two might result in more off time. If there was a good reason, then fair enough, if not and you are unhappy with the results you might want to get a second professional opinion, in my opinion.
cheers

#5
Hello turnip

Thanks for your reply

Yes you are right. The combination of those three drugs did work quite well. However my husband started to get hallucinations and was sometimes a bit forgetful so the DA was reduced and withdrawn. As the hallucinations persisted the selegiline was also withdrawn. This has left him with stalevo. The dose is not a great deal more than when he took the other meds but he takes it more frequently. I believe this is to guard against dyskenesia and so far he has not suffered from that recently although he did a bit on the previous combination.

Best wishes, Hilda

#6
one is left to wonder why they weren't added back in if the problem persists when they are not there? DAs in particular are not usually associated with dyskinesia unless i am mistaken. it just doesn't ,make any sense to me. they have taken out the drugs that help towards a stable regime and left the volatile one on its own. i'm sure they had a good reason for this but it's not obvious. it would be interesting to hear the explanation.

#7
Hello turnip
Thanks for your response.
When the hallucinations started the neuro immediately blamed the DA. I was a bit surprised that the selegiline wasn't targeted at that time especially as it was the last drug to have been added.
I had a hunch that selegiline might be the culprit and certainly there has been a great improvement since it was withdrawn a few weeks ago.
I think you have a point that we should question the neuro as to whether my husband could try again with the DA: maybe once the selegiline has completely left his system. I think that can take about 2 months.
In addition to the hallucination problem, when he was on his previous combination of drugs he really did have some noticeable dyskinesia which has now disappeared.
All the best, Hilda
PS have you heard of glutathion and its possible benefit to PWP ?

#8
hi hilda,nice to see you posting,im ali and ive been dx for 12 half years,im 43 years old.ive been on mirapexon before and caused me problems,then it was decreased and i was ok.im coming off sinemet at mo,cus neuro wants to put me on something else,i feel like a guipig at mo,weaning off sinemet is not fun.some people have problems with da.s as you most probs aware by reading the treatments thread,and with hubby having halluniations.i was on stavelo it was my first med i was put on ,never agreed with me,so i spose im one of many drugs can react aginst and need twicking from time to time,like your hubby.we are all different and i feel when we been on some drugs a while we can get use to erm or addicated,and even the side effects can take hold.its a thing that neuros have to consider very careful when putting us on erm.i hope they sort yopur hubby out hilda,and you both can relax a bit more,good look and please keep us posted x:smile:

#9
Hi Hilda

Welcome. I am recent newbie having joined as I was at my wit's end with my husband's hallucinations/confusion/paranoia/misidentification of me/orientation issues etc. I can't really comment on any experience with the drugs you mention but my husband has been dealing with similar issues.

He is now 70 having been diagnosed 7 years ago. He had been on the maximum dose of Requip XL (a DA)for approx 6- 12 months when the problems first surfaced intermittently and then reached a serious crisis point in May, when he had a severe paranoid episode which rendered him unable to function despite the fact that he was nearing the end of his 7-8 month Requip weaning off period. Initially the problems improved slightly but kept persisting on a daily basis. Once he was off the Requip completely at the beginning of June the question then arose whether he might be having a cognitive impairment/dementia and he saw a psychiatrist who on the basis that his memory in the relevant tests was good diagnosed intermittent delirium due to anti-parkinsonian medication (at that time only on Sinemet Plus). His memory is however an issue day-to-day, maybe as a result of all the confusion. He's been put on Diazepam and Quetiapine to help with anxiety and hallucinations and the psychiatrist has recommended that all use of DAs is avoided. On this regime now for a couple of weeks he is overall on the whole a little calmer, but very much more sleepy most of the day and otherwise still very confused and having hallucinations every day and night with difficult evenings and daily episodes (sometimes several a day) of not recognising me or his home. The Quetiapine has impacted adversely on his mobility as well and he's only on the smallest dose (12.5mg nocte) - he now can barely go out in the wheelchair (he's obviously undermedicated for PD) when only 8 months ago we were walking together in Venice and he was managing all the bridges and still enjoying the odd short country walk back in the UK. Now the Sinemet Plus is thought to be the culprit and the next step will be to reduce this slowly. I live in dread of what is yet to come and of course the Diazepam is only to be used for about 4-6 weeks in total. We have no experience of the other drugs your husband has been taking but it seems such a difficult dilemma, you wonder if it can ever be resolved fully. All I know is that if he becomes bed bound and continues to suffer these nasty mental health side effects I don't know how I'll be able to cope with looking after him. Every day is such a strain and I'm doing my best to keep everything calm and on an even keel for him as much as possible to avoid disturbing episodes and this makes me sometimes feel like cracking up. Yesterday he had something almost akin to a panic attack at bed time and didn't want to take his pills. There was also a suspicion that he might be depressed and that anti-depressants might help him. This is yet another strand to be followed up but the whole thing has been taking so long now we're both pretty dispairing.
Sorry that my post is unlikely to be of encouragement to you but your husband is a lot younger and hopefully it will be easier to find the right meds balance for him. It would be helpful to us if you could provide an update at some point and report how things are improving and on which balance of meds.
Bye for now
India64

#10
glutathione is an anti-oxidant and many people think that oxidative stress etc is part of the problem. the booklet
http://www.parkinsons.org.uk/pdf/fs67_antioxidantsandparkinsons.pdf
is particulary good on this.
the main think to note is that eating it will do no good whatsover and it needs to be given intravenously so not something you can do at home!

cheers

#11
Hi ali j.
Thanks for your good wishes.
You must be having a rough time coming off sinemet. I hope they sort things out for you very soon and you can get back on an even keel. I wonder what they will replace it with? Good luck!

#12
Hi India64
I am so sorry you and your husband are having such immense problems - I really feel for you. You seem as though you are doing a wonderful job but I do hope you have some support when things are so hard. All those things you mention are so hard to deal with.
It's amazing that you walked around Venice quite recently. That can be tough even if you are fit!
I hope they can get a better balance with the drugs very soon.
Take care.
Hilda

#13
Hello turnip
Many thanks for the link to that very good booklet; also for saving me money as I was thinking of buying some expensive supplements!
I wish more research could be done on vitamins, minerals, glutathione etc with regard to PWP.
Best wishes and thanks
Hilda